Vol. 72, No. 2, 1977

Recent Issues
Vol. 307: 1  2
Vol. 306: 1  2
Vol. 305: 1  2
Vol. 304: 1  2
Vol. 303: 1  2
Vol. 302: 1  2
Vol. 301: 1  2
Vol. 300: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Editorial Board
Subscriptions
Officers
Special Issues
Submission Guidelines
Submission Form
Contacts
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Author Index
To Appear
 
Other MSP Journals
Completions of regular rings. II

Kenneth R. Goodearl

Vol. 72 (1977), No. 2, 423–459
Abstract

This paper continues earlier investigations into the structure of completions of a (von Neumann) regular ring R with respect to pseudo-rank functions, and into the connections between the ring-theoretic structure of such completions and the geometric structure of the compact convex set P(R) of all pseudo-rank functions on R. In particular, earlier results on the completion of R with respect to a single N P(R) are extended to completions with respect to any nonempty subset X P(R). Completions in this generality are proved to be regular and self-injective by reducing to the case of a single pseudo-rank function, using a theorem that the lattice of σ-convex faces of P(R) forms a complete Boolean algebra. Given a completion R with respect to some X P(R), it is shown that the Boolean algebra of central idempotents of R is naturally isomorphic to the lattice of those σ-convex faces of P(R) which are contained in the σ-convex face generated by X. Consequently, conditions on X are obtained which tell when R is a direct product of simple rings, and how many simple ring direct factors R must have. Also, it is shown that the X-completion of R contains a natural copy of the completion with respect to any subset of X, so in particular the P(R)-completion of R contains copies of all the X-completions of R. The final section investigates the question of when a regular self-injective ring is complete with respect to some family of pseudo-rank functions. It is proved that a regular, right and left self-injective ring R is complete with respect to a family X P(R) provided only that the Boolean algebra of central idempotents of R is complete with respect to X.

Mathematical Subject Classification
Primary: 16A52, 16A52
Milestones
Received: 28 December 1976
Published: 1 October 1977
Authors
Kenneth R. Goodearl
University of California, Santa Barbara
Santa Barbara CA
United States